Tennessee, 2012Damaging Winds in Tennessee, September 7, 2012
September 7, 2012 · NWS OHX · 6 events in 4 counties and zones
During the late evening hours on Friday, September 7th, across four middle tennessee counties, thunderstorms reached severe thresholds resulting in thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening hours on Friday, September 7th, across four middle tennessee counties, thunderstorms reached severe thresholds resulting in thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 7, 8:53 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 7, 8:53 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
953 PM CDT FRI SEP 7 2012
.MESOSCALE UPDATE...
CONVECTION JUST TO OUR NW WILL BE MOVING INTO FAR NW MIDDLE TN
BETWEEN 1030 PM AND 11 PM. LAPS CAPES STILL RATHER IMPRESSIVE FOR
THIS TIME OF NIGHT AND VALUES STAND AT BETWEEN 1000 AND 2000 J/KG.
HIGHEST CAPES AT 02Z EXTEND FROM SOUTH CENTRAL KY SOUTHWARD AND
SOUTHWESTWARD. LI VALUES CONTINUE TO HOLD BETWEEN -4 AND -6. CLOUD
TOPS IN ASSOCIATION WITH THE LINE OF STORMS TO OUR NW ARE
CONTINUING TO COOL. THUS...NO WEAKENING IS INDICATED. ACCORDING TO
THE OHX VWP...SOME SLIGHT INCREASE IN 850 MB FLOW IS INDICATED.
DIRECTIONAL SHEER IS MINIMAL HOWEVER THROUGH 10KFT. SPEED SHEAR
STILL EXPECTED TO AMPLIFY JUST AHEAD OF THE ADVANCING CONVECTION.
OTW...CURRENT FCST IS STILL IN GOOD SHAPE.
&&
.PREV DISCUSSION... /ISSUED 646 PM CDT FRI SEP 7 2012/
UPDATE...
00Z TAF DISCUSSION.
AVIATION...
LINE OF STORMS OVER SOUTHERN MISSOURI AND NORTHERN ARKANSAS
CONTINUES TO RACE EASTWARD AT 50 TO 60 MPH...WITH ADDITIONAL BUT
SLOWER MOVING STORMS OUT OF AHEAD OF THE LINE. CURRENT TIME OF
ARRIVAL TOOL ESTIMATES ACTIVITY WILL ENTER OUR NORTHWEST COUNTIES
IN THE 03-04Z TIMEFRAME. HOWEVER...ADDITIONAL ACTIVITY MAY FORM
OUT AHEAD OF THE LINE AND COULD ARRIVE SOONER. BASED ON THIS
THINKING...HAVE MADE SLIGHT ADJUSTMENTS TO TIMING OF CONVECTION AT
CKV/BNA/CSV OVERNIGHT. MAIN IMPACT AT AIRPORTS WILL BE STRONG WIND
GUSTS WITH BOTH INITIAL OUTFLOW FROM STORMS AS WELL AS WITH THE
STRONG PRESSURE RISES BEHIND THE LINE...AS NOTED BY THE WIDESPREAD
35-45KT WIND GUSTS ALL ACROSS THE MIDWEST AND SOUTHERN PLAINS.
STRATIFORM RAIN/OCCASIONAL TSRA WITH MVFR CIGS/VIS EXPECTED FOR
SEVERAL HOURS BEHIND THE MAIN LINE OF STORMS OVERNIGHT...LINGERING
INTO TOMORROW MORNING AT CSV. GRADUAL IMPROVEMENT TO VFR
ANTICIPATED ON SATURDAY BUT BREEZY NORTH TO NORTHWEST WINDS WITH
GUSTS UP TO 25 KNOTS EXPECTED.
PREV DISCUSSION... /ISSUED 533 PM CDT FRI SEP 7 2012/
UPDATE...
COLD FRONT CURRENTLY STRETCHES FROM CENTRAL IL THROUGH CENTRAL MO
AND THROUGH EASTERN OK. PRESSURE RISES/FALLS CLEARLY NOTED BEHIND/AHEAD
OF THE BOUNDARY. THUS...COLD FRONT IS MOVING QUICKLY OUR WAY. THE
FRONT WILL ENTER OUR NW COUNTIES AROUND 9Z AND THEN CLEAR THE
PLATEAU AROUND 15Z. LOOKS AS THOUGH WE WILL SEE SOME PRE FRONTAL
FORCING AHEAD OF THE BOUNDARY AND THEN ADDITIONAL FORCING WITH THE
ACTUAL FROPA. 850 MB FLOW DOES INCREASE OVERNIGHT AND WILL LIKELY
ADD TO THE SEVERE WEATHER POTENTIAL OVER OUR NW AREAS.
SEVERE WEATHER POTENTIAL NOT AS GREAT ACROSS OUR SOUTHEAST. THE
BETTER UPPER LEVEL ENERGY WILL SHIFT NORTHWARD AFTER 12Z AS THE
FRONT IS MOVING THROUGH.
FOR THE FCST...NO CHANGES FOR NOW. I WILL...HOWEVER...BE REISSUING
ZONES SHORTLY SO AS TO REMOVE THE LATE AFTERNOON GROUP. I MAY MAKE
A SLIGHT TWEAK AND DELAY THE ONSET OF LIKELY CONVECTION ACROSS OUR
NORTHWEST. BUT...WE ARE NOW STARTING TO SEE SOME INITIAL PRE
FRONTAL CONVECTION IN FAR SW KY.
UPDATED FCST WILL BE SENT WITHIN THE NEXT HALF HOUR OR SO.
PREV DISCUSSION... /ISSUED 328 PM CDT FRI SEP 7 2012/
DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.
FORECAST QUANDARIES...POTENTIAL STRONG COLD FRONTAL PASSAGE IMPACTS
TONIGHT THRU THE MORNING HRS ON SAT...TEMPS.
WILL BE UP TO PRESS TIME MAKING ADJUSTMENTS TO THE SUITE OF FORECAST
PRODUCTS THAT WILL BE ISSUED PER REGIONAL SATELLITE...SFC OBS...AND
RADAR TRENDS...AND WILL ALSO BREAK OUT A LATE AFTERNOON GROUPING
IN THE ZONE PRODUCT ITSELF. THE CONSENSUS OF THE MODEL SOLUTIONS
ARE IN CLOSE AGREEMENT...WITH THE SFC FRONT AS OF 19Z STRETCHING
FROM NEAR THE SRN TIP OF LAKE MI TO SEWD THRU N TX...THAT THE BULK
OF THE IMPACT ASSOCIATED WITH THE SFC FRONTAL/UPPER LEVEL TROUGH
PASSAGE EVENT WILL OCCUR AROUND OR AFTER MIDNIGHT THRU THE MORNING
HRS ON SAT. EXPECT A SLIGHT CHANCE TO CHANCE OF SHWRS/TSTMS TO
LINGER ACROSS LOCATIONS JUST W OF AND ACROSS THE PLATEAU THRU SAT
AFTERNOON. THE BEST POTENTIAL OF PCPN ASSOCIATED WITH THIS EVENT
WILL OCCUR AROUND OR AFTER MIDNIGHT TOO. LATEST HPC QPF VALUES
SHOW AROUND ONE INCH ACROSS THE LAND BETWEEN THE LAKES REGION OF NW
MID TN TO AROUND A HALF OF AN INCH ACROSS THE PLATEAU FROM TONIGHT
THRU THE AFTERNOON HRS ON SAT. EXPECT THE DEVELOPING CONVECTION AS
OF 20Z OVER NRN MO NEAR THE FRONTAL ZONE TO EVENTUALLY TRACK SEWD
INTO WRN PORTIONS OF THE MID STATE THIS EVENING. THE SLIGHT RISK
FOR SVR TSTMS FOR TONIGHT HAS BEEN MOVED SLIGHTLY W AS THE DAY HAS
PROGRESSES...AND INCLUDES THE NW HALF OF THE MID STATE. STILL
BELIEVE THAT THERE WILL BE THE POTENTIAL FOR SOME STRONG TO SVR
TSTMS...AS GREATEST MOISTURE POOLING WILL OCCUR JUST AHEAD AND
ALONG THE FRONT...BUT THE OVERALL POTENTIAL FOR STRONG TO SVR TSTMS
WILL DIMINISH AS THE NIGHT TIME HRS PROGRESS. AS FOR TEMPS...WILL
KEEP LOWS TONIGHT IN THE UPPER 60S TO EVEN THE LOWER 70S IN THE
NASHVILLE METRO AREA DUE TO THE INCREASED CLOUD COVERAGE...BUT
EXPECT A SIGNIFICANT COOLING TREND ON HIGHS TO TAKE PLACE ON
SAT...WITH HIGHS ONLY EXPECTED ONLY IN THE MID 70S N TO AROUND 80
S...MID 70S PLATEAU AS STRONG RIDGING INFLUENCES BEGIN TO BUILD
INTO THE MID STATE.
AS FOR THE REST OF THE FORECAST PERIOD...RIDGING INFLUENCES SFC/ALOFT
WILL CONTINUE TO BUILD AND PROVIDE FOR PLEASANT AND DRY WX FROM
SAT NIGHT THROUGH THE VAST MAJORITY OF NEXT WEEK. HIGH TEMPS WILL
ONLY BE IN THE UPPER 70S...MID 70S PLATEAU ON SAT...EVENTUALLY
WARMING UP INTO THE MID 80S...AROUND 80 PLATEAU BY LATE NEXT WEEK.
LOWS WILL BE IN THE 50S ON SAT AND SUN NIGHTS...MAYBE EVEN SOME
PATCHES OF UPPER 40S ACROSS THE ELEVATED VALLEYS OF THE PLATEAU
WILL ALSO BE POSSIBLE THESE TWO NIGHTS ALSO...AND EVEN LOWS WILL
ONLY WARM INTO THE LOWER 60S...UPPER 50S PLATEAU BY THE END OF
NEXT WEEK ALSO.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21
Hazardous weather outlook, Sep 7, 4:00 AM CST, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT FRI SEP 7 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT FRI SEP 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MOST OF THE MIDSTATE
FOR TONIGHT. A STRONG COLD FRONT WILL MOVE INTO THE AREA TONIGHT.
AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
A FEW THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
ALSO...STORMS MAY HAVE HEAVY RAINFALL AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
JLM
Thunderstorm Wind, Houston
- When
- September 7, 10:38 PM CST
- Where
- Houston County, 1.6 mi WSW of Spring Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -87.626
Two trees were downed on Stoney Point Road 4 miles east of Erin.
Thunderstorm Wind, Montgomery
- When
- September 7, 10:40 PM CST
- Where
- Montgomery County, 0.41 mi N of Palmyra
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.436, -87.481
A tree was downed in the city of Palmyra.
Thunderstorm Wind, Montgomery
- When
- September 7, 10:43 PM CST
- Where
- Montgomery County, 2.23 mi ENE of Dotsonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.489, -87.442
County 911 dispatch reported multiple trees were downed across several locations across the county.
Thunderstorm Wind, Montgomery
- When
- September 7, 10:53 PM CST
- Where
- Montgomery County, 0.69 mi NE of Excell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.486, -87.260
Power lines were reported downed by 911 county dispatch near the intersection of Ashland City Road and Excell Road.
Thunderstorm Wind, Dickson
- When
- September 7, 11:25 PM CST
- Where
- Dickson County, 3.63 mi SSW of Pond
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.050, -87.450
Deputy found a large tree limb downed that was blocking a roadway.
Thunderstorm Wind, Williamson
- When
- September 7, 11:43 PM CST
- Where
- Williamson County, 1.12 mi W of West Harpeth
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 35.850, -86.940
Several trees were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 7, 20124 deaths · 1 injured · $756,000 · 2.75 in hail · 37 events
- Hail and Damaging Winds in Arkansas, September 7, 20123 injured · $3.3 million · 2.75 in hail · 51 events
- Hail and Lightning Strike in New Jersey, September 7, 20121 death · 1 in hail · 2 events
- Lightning Strike in Florida, September 7, 20121 death · 1 event
- Hail and Damaging Winds in Missouri, September 7, 2012$133,000 · 1 in hail · 49 events
- Flash Flooding and Heavy Rain in Arizona, September 7, 2012$550,000 · 7 events
- Hail and Damaging Winds in Indiana, September 7, 2012$221,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, September 7, 2012$158,000 · 1.75 in hail · 11 events
- Tornado and Hail in Ohio, September 7 to 8, 2012$123,000 · EF0 · 11 events
- Damaging Winds in Arkansas, September 7, 2012$71,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Illinois, September 7, 2012$60,000 · 1.25 in hail · 16 events
- Damaging Winds in Kansas, September 7, 2012$55,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409518, 409396, 409493, 409499, 409398, 409397.